Tennessee, 2009Flash Flood and Heavy Rain in Tennessee, September 3, 2009
September 3, 2009 · NWS OHX · 2 events in 2 counties and zones
As a line of showers and thunderstorms moved out of Western Kentucky into Middle Tennessee during the early morning hours, heavy rainfall occurred across Cheatham and Hickman Counties. Flash Flooding occurred in Hickman County, resulting in two water rescues.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As a line of showers and thunderstorms moved out of Western Kentucky into Middle Tennessee during the early morning hours, heavy rainfall occurred across Cheatham and Hickman Counties. Flash Flooding occurred in Hickman County, resulting in two water rescues.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Sep 3, 2:15 AM CST, 2 hours 45 minutes earlier.
Area forecast discussion, Sep 3, 2:15 AM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
315 AM CDT THU SEP 3 2009
.DISCUSSION...
LATEST ANALYSIS SHOWING WEAK SFC/LL LOW/TROUGH AXIS JUST WEST OF
BNA. ALOFT...ML/UL FAIRLY DEEP TROUGH REMAINS OVER THE EASTERN US
...WITH AN AXIS NEAR THE TN RIVER. FAIRLY STRONG IMPULSE SHOWING
UP ON WV IMAGERY CENTERED OVER NORTHWEST TN COMBINING WITH OTHER
FEATURES TO HELP SET-OFF GOOD AMOUNT OF THUNDERSTORMS WEST OF
BNA.
UPPER TROUGH EXPECTED TO DEEPEN SLIGHTLY THIS MORNING AND MOVE SLOWLY
EAST LATER TODAY. DEEPER MOISTURE EXPECTED TO ACCOMPANY IMPULSE.
UL DIVERGENCE REMAINS HEALTHY EARLY BUT DROPS OFF SHARPLY LATE
THIS AFTERNOON. THUS EXPECT SCT-NUM THUNDERSTORMS TO CONTINUE
THROUGH THE MORNING...ESPECIALLY NORTH...THEN BECOME MORE ISO IN
THE AFTERNOON...EXCEPT POSSIBLY NORTHEAST...AS IMPULSE AND DEEPER
MOISTURE VACATE. A FEW SHOWERS/TSTORMS MAY HANG ON ACROSS THE
NORTH INTO EARLY EVENING BUT MOST LOCATIONS LOOK TO REMAIN DRY
TONIGHT.
ON FRIDAY...THE FOCUS FOR CONVECTION SWIFTS WELL WEST AS CLOSED
UPPER LOW TO THE NORTH BECOMES DEFINED TROUGH OVER THE NATIONS MID-
SECTION. THIS LOOKS TO REMAIN LIKE THIS THROUGH LATE SATURDAY LEAVING
SMALL CHANCE FOR PCPN MAINLY ACROSS EXTREME WEST.
ON SUNDAY...SOUTHERN STREAM BEGINS TO LIFT NORTHEAST AND BY MONDAY IS
SITUATED UP INTO THE MID-SOUTH. LL FLOW ALSO MORE FAVORABLE BY MONDAY
AS WELL. THIS WILL SHIFT DEEPER MOISTURE OVER THE REGION THE ULTIMATELY
A BETTER CHANCE FOR CONVECTION. SHOWERS/STORMS EXPECTED TO ISO-SCT ON
SUNDAY BUT MAY BECOME MORE NUMEROUS MONDAY WITH LL JET CONTRIBUTION.
UPPER LOW/TROUGH AND FAIRLY DEEP MOISTURE REMAIN OVER THE AREA INTO THE
MIDDLE OF NEXT WEEK. ADDITIONALLY...WEAK SFC/LL BOUNDARY SEEMINGLY
MEANDERS JUST TO THE WEST. THIS WILL KEEP THE POSSIBILITY OF ISO-
SCT SHOWERS/TSTORMS RUNNING TUESDAY AND WEDNESDAY AS WELL.
&&
.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE 80 61 85 64 / 50 20 10 10
CLARKSVILLE 79 58 83 62 / 50 20 20 10
CROSSVILLE 75 55 79 56 / 40 10 10 10
COLUMBIA 80 60 85 63 / 40 10 10 10
LAWRENCEBURG 80 59 85 63 / 30 10 10 10
WAVERLY 80 59 84 63 / 50 20 20 10
&&
.OHX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
07
Hazardous weather outlook, Sep 3, 4:44 AM CST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
544 AM CDT THU SEP 3 2009
TNZ005>011-022>034-056>066-075-077>080-093>095-041030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
544 AM CDT THU SEP 3 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY. SOME
THUNDERSTORMS MAY BECOME LOCALLY STRONG TO SEVERE...PRODUCING
PEA TO MARBLE AND POSSIBLY NICKLE SIZED HAIL. SLOW MOVEMENT
MAY ALSO CAUSE MINOR FLOODING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
DUE TO THE BRIEF AND ISOLATED NATURE OF POSSIBLE SEVERE WEATHER...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
07
Flash Flood, Hickman
- When
- September 3, 5:00 AM CST to 7:30 AM CST
- Where
- Hickman County, 2.62 mi ENE of Wrigley
- Cause
- Heavy Rain
- Property damage
- $40,000
- Reported by
- Newspaper
- Coordinates
- 35.912, -87.306
Hickman County Sheriff's Department reported that two cars stalled out due to heavy rainfall that caused Mill Creek to overflow it banks onto Johnny Crow Road. Two women, both driving different cars, as they tried to get out of their cars and escape the fast moving water, were swept downstream, with one of the women being swept as much as one mile downstream. Both women were rescued, taken to local hospitals, and pronounced in good health. CoCoRaHS observer near Bon Aqua reported 3.13 inches of rainfall associated with this storm.
Heavy Rain, Cheatham
- When
- September 3, 6:00 AM CST to 7:00 AM CST
- Where
- Cheatham County, 2.76 mi S of Craggie Hope
- Reported by
- COOP Observer
- Coordinates
- 36.060, -87.150
CoCoRaHS Observer TN-CH-4 reported 5.12 inches of rainfall.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Kansas, September 3, 2009$2.7 million · 2.75 in hail · 27 events
- Hail and Damaging Wind in Kansas, September 3, 2009$407,000 · 1.75 in hail · 7 events
- Damaging Wind in Texas, September 3, 2009$150,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in Texas, September 3, 2009$85,000 · 1.25 in hail · 12 events
- Hail in Nebraska, September 3, 2009$50,000 · 1 in hail · 1 event
- Lightning Strike in Florida, September 3, 2009$40,000 · 1 event
- Hail and Damaging Winds in Kansas, September 3, 20091.75 in hail · 19 events
- Hail and Damaging Winds in Kansas, September 3, 20091.75 in hail · 19 events
- Hail and Damaging Wind in Texas, September 3, 2009$20,000 · 51 kt wind · 3 events
- Hail and Damaging Wind in Oklahoma, September 3, 20091.25 in hail · 5 events
- Tornado and Hail in Colorado, September 3, 2009EF0 · 3 events
- Hail in Colorado, September 3, 20090.88 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 196559, 195875.